Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2000, 5:51 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 3, 2000, 5:51 PM CST (23:51 UTC)
- Expired
- Jan 3, 2000, 6:30 PM CST
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Colbert County, AL, Lauderdale County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 6:00 PM CST | Thunderstorm Wind 60 E | Countywide, AL | Wind damage to structures and trees occurred in several locations throughout the county. A barn and a trailer were damaged in the Lexington area. Numerous large oak trees were blown down in the Bluff View Shores area. A Wendy's restaurant in Florence lost i |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBMX 032353 COR SVRBHM ALC033-077-040030- BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED EXPIRE TIME TO 630 SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 551 PM CST MON JAN 3 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... COLBERT COUNTY IN NORTHWEST ALABAMA... LAUDERDALE COUNTY IN NORTHWEST ALABAMA... * UNTIL 630 PM CST. * AT 551 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 20 MILES WEST OF CHEROKEE...OR ABOUT 11 MILES NORTHWEST OF BELMONT...MOVING NORTHEAST AT 80 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY 4INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:36 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 3, 3:36 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CST MON JAN 3 2000 MODELS IN GENERAL AGREEMENT WITH FULL LATITUDE TROUGH MOVING ACROSS FA THROUGH THE PERIOD WITH STRONG SHORT WAVES RIDING AROUND THE BASE. STRONG SOUTHERLY WINDS HAVE PUMPED GULF MOISTURE ACROSS THE FA WITH DEW POINTS INTO THE 60S AREAWIDE. LARGE SCALE LIFT...INCREASING WINDS AT NEARLY ALL LEVELS...AND SHEAR/HELICITY VALUES SHOULD LEAD TO WATCH ACROSS W AND NW AL BY THIS EVENING...WORDED ZONES FOR POSSIBLE SEVERE. THE MODELS SLIGHTLY DIFFER ON THE INSTABILITY PARAMETERS AND HAVE NOT HANDLED TO WELL PREVIOUS RUNS...BUT BELIEVE STRONG STORMS ARE POSSIBLE AT LEAST AS FAR EAST AS I-65 AND N OF I-20 OVERNIGHT. FRONT SHOULD BE NEAR A CHA-BHM-MOB LINE BY 12Z TUE. THEREFORE TEMPS A BIG PROBLEM. WENT ABOVE MOS ON LOWS MOST PLACES. TEMPS SHOULD BE STEADY OR FALLING AS STRONG COLD AIR ADVECTION MOVES IN BEHIND FRONT TUE. PRELIM NUMBERS... HSV EB 050/050 024/041 029 75+300 BHM EB 055/055 025/046 030 75+300 MGM WB 061/062 029/050 030 757600= .BHM...NONE.
In the hours before
Special weather statement, Jan 3, 2:26 PM CST, 3 hours 25 minutes before
ALZ001>038-040>050-040045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 226 PM CST MON JAN 3 2000 THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... ...POTENTIAL FOR SEVERE STORMS OVER NORTH AND WEST ALABAMA THIS AFTERNOON AND TONIGHT... A TORNADO WATCH IS IN EFFECT FOR LAUDERDALE AND COLBERT COUNTY UNTIL 7 PM THIS EVENING. THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT GENERALLY NORTH AND WEST OF A LINE FROM FORT PAYNE TO BIRMINGHAM TO THE STATE LINE EAST OF MERIDIAN MISSISSIPPI. THE GREATEST THREAT OF SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT...BUT THERE IS A POSSIBILITY THAT STRONG STORMS COULD CONTINUE ALL NIGHT. SEVERE WEATHER POTENTIAL INCLUDES...DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES. THE TORNADO THREAT IS GREATEST OVER NORTHWEST ALABAMA. .PLANNING... SPOTTER NETWORKS AND EMERGENCY MANAGEMENT CENTERS IN NORTHWEST ALABAMA SHOULD ACTIVATE IMMEDIATELY. ELSEWHERE...REMAIN ALERT FOR CHANGING CONDITIONS THIS AFTERNOON AND INTO TONIGHT. PLAN FOR THE POTENTIAL OF SEVERE STORMS CONTINUING UNTIL AROUND MIDNIGHT...BUT POSSIBLY LATER. TUESDAY... STORMS MAY REDEVELOP TUESDAY MORNING FURTHER TO THE EAST AND SLOUTH... AND THERE IS A SLIGHT RISK THAT THEY WILL AGAIN BECOME SEVERE DURING THE DAY SOUTHEAST OF A LINE FROM ANNISTON TO SELMA...INCLUDING THE MONTGOMERY METRO AREA AND THE CITIES OF TUSKEGEE...AUBURN AND TROY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 4:52 PM CST | Severe Thunderstorm Warning | BMX | Franklin, Marion | 38 min |
| Jan 3, 4:52 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 38 min |
| Jan 3, 5:32 PM CST | Tornado Warning | BMX | Marion | 28 min |
| Jan 3, 5:33 PM CST | Tornado Warning | BMX | Franklin | 27 min |
| Jan 3, 5:55 PM CST | Tornado Warning | BMX | Sumter | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.